South Dakota, 2021

Damaging Wind in South Dakota, July 6, 2021

July 6, 2021 · NWS FSD · 1 event in 1 county or zone

A short-duration bow echo evolved from thunderstorms which developed on the warm side of a stationary frontal boundary in the presence of weak shear and strong DCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A short-duration bow echo evolved from thunderstorms which developed on the warm side of a stationary frontal boundary in the presence of weak shear and strong DCAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 11:28 AM CST, 28 minutes earlier.

Area forecast discussion, Jul 6, 11:28 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1228 PM CDT Tue Jul 6 2021

.UPDATE...
Issued at 1021 AM CDT Tue Jul 6 2021

Surface analysis this morning beginning to reveal warm sector and
areas of greatest concern. Currently front stretches from near
Tyndall to Canton to north of Spencer. South of this area, we're
seeing temperatures rise into the 80s and localized dew point
surges.

Radar and water vapor showing two distinct forcing mechanisms,
one small circulation noted near Huron and a second more well
defined MCV circulating near Gordon, NE. Between these waves,
starting to already see some enhancement of the lift, with
scattered convection forming in the post frontal environment.

Through mid-day and early afternoon: Anticipated continued
development across portions of the Missouri River Valley into
northern Nebraska ahead of the secondary MCV over Nebraska. CAMS
struggling to resolve both of the aforementioned features, but
trends would suggested continued upscale elevated development
through mid-day with activity spreading into the James River
Valley by noon. The greatest risk with this activity will be
marginally severe hail and sub-severe winds given MUCAPE 800-1000
J/KG and tall thin CAPE profiles.

With some acceleration of shortwave energy, some of this activity
may become surface based and more capable of tapping into the
1500-2000 J/KG MLCAPE within the warm sector after the noon hour.
Shear generally remains on the low end of the scale averaging 15
to 25 knots (greatest north of I-90). This would tend to favor
multicellular clusters once again. DCAPE pool downstream in SE
South Dakota, NW Iowa and far southern Minnesota remaining very
high at 800-1000 J/KM so this would support increased risks for
bowing segments with localized winds up to 70 mph. Mid- lvl lapse
rates are marginal AOA 6.5-7 C/KM leading to less CAPE in the hail
growth zone, and generally minimizing the hail risk.

We will need to keep a close eye on positioning of the surface
warm front near the MN/IA border that could serve as a localized
enhancer for 0-1 KM helicity suggested by the RAP to be near 50-75
M2/S2. There will remain a low end tornado risk into the late
afternoon.

QPF amounts are still looking like basin averages near 0.5" but,
can see some pockets of 1-2" mostly across northwest Iowa and
southern Minnesota.

The timing of the greatest severe weather risk continued to look
focused from 1pm-6pm.

&&

.SHORT TERM...(Today and Tonight)
Issued at 431 AM CDT Tue Jul 6 2021

Early this morning, radar and satellite indicate a weak area of
showers and thunderstorms tracking slowly east through counties
along and north of the Hwy 14 corridor in eastern SD and western MN.
Despite a weak nocturnal LLJ feeding mid level moisture in near the
850mb front, dry low level air is limiting rain coverage early this
morning. 00z CAM guidance has done poorly with placement and timing
of overnight convection. Earlier runs and the 06z HRRR support a
chance for scattered showers and storms along/northwest of a
Marshall to Brookings to Mitchell line through the morning as a
potent upper trough approaches and the mid level front progresses
slowly east. However 06z NamNest/00z NAM guidance supports mainly
dry conditions with a later upper wave push. Stuck with the wetter
solutions given recent development of scattered storms in central
SD. Although isolated showers or storms cannot be ruled out further
east, areas along and southeast of a line from Pipestone to Sioux
Falls to Yankton and Sioux City will remain capped and more dry than
not through the morning.

Radar this morning also shows a washed out stationary front oriented
roughly west to east, just south of the I-90 corridor. As the upper
trough swings in and interacts with the nearby front this afternoon
and evening, most of the latest CAM guidance supports scattered
thunderstorms and potential for isolated severe thunderstorms
developing 2-5 PM in proximity of the front. There is uncertainty in
how far north and west the front will lift before storms develop
(Madison vs Sioux Falls vs just south of Sioux Falls). Lingering
weaker boundaries from tonight's earlier convection may cause
additional complexities regarding where initiation will occur. 20-30
kts 0-6km shear oriented mostly parallel to the front and moderate
instability should allow for bowing segments or clusters of
multicells. Despite a weaker wind profile, stronger upper level
support combined with a nearby front, decent isolated higher HREF UH
tracks, high DCAPE, and weaker mid level lapse rates would support
potential for isolated threats of damaging wind gusts up to 70 mph
and quarter sized hail with the greatest severe weather threat
approx 3-9 PM. Add in an axis of 1.5 to 2.0" precipitable water in
the vicinity and storm motion on the slower side, and this will
allow for locally heavier rainfall amounts, perhaps with isolated 1-
2 inch totals for a few sites. While rainfall will also be dependent
on coverage, a widespread quarter to half inch (or more) along and
east of a Windom to Sioux Falls to Sioux City line is looking pretty
likely.

Locations ahead of the front will see another hot muggy day with
highs in the mid 80s to lower 90s. Cooler further northwest with
increased cloudiness and an earlier upper trough passage. Showers
and storms may linger well into the night across northwest Iowa, but
lows should still fall into the 50s and 60s overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 431 AM CDT Tue Jul 6 2021

Behind Tuesday's departing system, model soundings support lingering
stratus and fog for at least a portion of Wednesday morning,
especially east of I-29. It's possible stratus may linger through
much of the day in eastern areas as mixing is slow to erode the
nocturnal inversion. Notably cooler Wednesday as cooler, drier
air spreads in via northwest flow aloft and sfc high pressure.

On Thursday, a progressive upper ridge builds through the Central
Plains bringing a period of breezy south winds and warming.
Deterministic guidance supports several shortwave disturbances
tracking through somewhere in the Northern and Central Plains in
active northwest flow aloft. Maintained a chance of showers and
storms for this Thursday through early Friday, though confidence
in low in timing/location of these weak disturbances. Despite
weaker instability, a much stronger wind field aloft and stronger
mid level lapse rates develop Thursday through at least Friday
night. Thus cannot entirely rule out a small chance of severe
weather if a stronger shortwave drops through the region.

For Friday through at least early Saturday, rain chances increase
as a strong upper trough digs into the Northern Plains. While
confidence in the details is low, Friday afternoon and evening
will need to be monitored for severe weather potential with strong
forcing for ascent, the jet stream digging into the vicinity
(ample deep layer shear), and Gulf moisture peeking in (potential
for moderate to high instability). Still have pretty poor
agreement regarding how long Friday's system will linger in the
region (departing Saturday AM vs night), but increased cloudiness
and proximity of the upper trough should bring daytime
temperatures into the relatively cooler 70s and 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1224 PM CDT Tue Jul 6 2021

Convection risks continue to be the prevailing risk through the
first 6 hours of the TAF and aviation interest area today. Linear
band of thunderstorms expected to form and move southeast this
afternoon, dissipating to showers this evening. Localized gusts to
60 mph may be possible at times. Brief reductions to MVFR
visibility is possible in heavier rains.

Ceilings behind this area of rain are expected to drop to MVFR to
locally IFR levels later this evening and overnight. These
conditions will persist into Wednesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Dux
SHORT TERM...BP
LONG TERM...BP
AVIATION...Dux
Hazardous weather outlook, Jul 6, 3:59 AM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
459 AM CDT Tue Jul 6 2021

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ039-040-053>056-058>070-
071200-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
459 AM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms are possible this morning. This afternoon,
scattered thunderstorms are expected to develop in southeast South
Dakota and southwest Minnesota, gradually tracking into northwestern
Iowa and far northeastern Nebraska. A few strong to severe
thunderstorms are possible, with the main threats being quarter size
hail, wind gusts to 70 mph, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible on Thursday night through
Saturday. There is a chance for severe weather on Friday afternoon
and night, but confidence is low in any details at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-071200-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
459 AM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

This afternoon, scattered thunderstorms are expected to develop over
southeastern South Dakota and southwest Minnesota, tracking into
northwestern Iowa and far northeastern Nebraska this evening. A few
strong to severe thunderstorms are possible, with the main threats
being quarter size hail, wind gusts to 70 mph, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible on Thursday night through
Saturday. There is a chance for severe weather on Friday afternoon
and night, but confidence is low in any details at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-050-052-057-071200-
Beadle-Gregory-Jerauld-Brule-
459 AM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are likely through this afternoon. Although
severe weather is unlikely, brief gusty winds, small hail, and
locally heavy rainfall may occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible on Thursday night through
Saturday. There is a chance for severe weather on Friday afternoon
and night, but confidence is low in any details at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 6, 11:51 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TSTM WND GST     TABOR                   42.95N 97.66W
07/06/2021  M51 MPH          BON HOMME          SD   PUBLIC

            REPORT VIA PERSONAL WEATHER STATION.

&&

MM

The radar

The Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yankton

When
July 6, 11:56 AM CST to 11:58 AM CST
Where
Yankton County, 0.51 mi E of (Ykn)chan Gurney Arp
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.920, -97.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977435.